Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 103, NWS Tucson, AZ

August 11, 2006Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 11, 2006, 12:54 PM MST for Cochise County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2006, 12:54 PM MST (19:54 UTC)
Expired
Aug 11, 2006, 1:45 PM MST
In force
51 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 47 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 111956
SVRTWC
AZC003-112045-
/O.NEW.KTWC.SV.W.0103.060811T1954Z-060811T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1254 PM MST FRI AUG 11 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF SIERRA VISTA

* UNTIL 145 PM MST

* AT 1245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. TWO STORMS WERE
  STRENGTHENING AT THIS TIME ONE STORM 5 MILES NORTHEAST OF 
  WHETSTONE AND THE OTHER STORM WAS LOCATED 7 MILES SOUTH OF 
  SIERRA VISTA. THESE STORMS WERE NEARLY STATIONARY.

* THESE SEVERE THUNDERSTORMS WILL BE NEAR...
  WHETSTONE AND SIERRA VISTA BY 100 PM MST

THESE ARE DANGEROUS STORMS. IF YOU ARE IN ON OF THEIR 
PATHS...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE 
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD 
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY 
FROM WINDOWS.

LAT...LON 3133 11045 3134 11012 3191 11012 3189 11045

$$
EVANS
WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 112022
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
122 PM MST FRI AUG 11 2006

AZC003-112045-
/O.CON.KTWC.SV.W.0103.000000T0000Z-060811T2045Z/
COCHISE AZ-
122 PM MST FRI AUG 11 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MST
FOR SOUTHWESTERN COCHISE COUNTY...

AT 115 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED NEAR FAIRBANK...OR ABOUT 13 MILES NORTHEAST OF SIERRA 
VISTA...MOVING NORTHEAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TOMBSTONE BY 145 PM MST

LAT...LON 3133 11045 3142 11022 3156 11000 3188 11000
      3189 11045

$$
EVANS
WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 112042
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
141 PM MST FRI AUG 11 2006

AZC003-112051-
/O.EXP.KTWC.SV.W.0103.000000T0000Z-060811T2045Z/
COCHISE AZ-
141 PM MST FRI AUG 11 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY
EXPIRES AT 145 PM MST...

THE THUNDERSTORMS WHICH PROMPTED THIS WARNING HAVE DECREASED IN 
INTENSITY AND THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE AT 145 
PM. AT 135 PM TRAINED WEATHER SPOTTERS IN TOMBSTONE REPORTED STRONG 
WIND AND HEAVY RAIN. ADDITIONAL THUNDERSTORMS WILL DEVELOP 
THROUGHOUT THE AFTERNOON AND EVENING SO STAY TUNED TO NOAA WEATHER 
RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE 
TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING FURTHER 
THUNDERSTORM DEVELOPMENT.

LAT...LON 3133 11045 3142 11022 3156 11000 3188 11000
      3189 11045

$$
EVANS
WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:15 AM MST, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 11, 9:15 AM MST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST FRI AUG 11 2006

.SYNOPSIS...AN ACTIVE PATTERN WILL CONTINUE INTO TODAY AS SOUTHEAST
ARIZONA RESIDES IN A MOIST AND UNSTABLE ATMOSPHERE. A LOW PRESSURE
TROUGH MOVING OVER THE WEST COAST WILL TURN THE FLOW MORE WESTERLY
THIS WEEKEND RESULTING IN LOWER THUNDERSTORM CHANCES BY LATE IN THE
WEEKEND INTO EARLY NEXT WEEK.

&&

.DISCUSSION...THE UPPER LEVEL CLOUDS OVERHEAD AND MOVING
WEST-NORTHWESTWARD ARE MAINLY DEBRIS FROM THE UPPER LEVEL
DISTURBANCE WHICH MOVED OUT OF WESTERN CHIHUAHUA...MEXICO YESTERDAY.
THE DISTURBANCE DID NOT QUITE MAKE IT ARIZONA LAST NIGHT...BUT IT
HAS LEFT A MESOSCALE CONVECTIVE VORTEX OVER WESTERN SONORA...MEXICO
THIS MORNING. AS IT MOVES TO THE WEST THROUGH THE DAY IT MAY PROVIDE
SOME SOUTHERLY FLOW TO HELP ENHANCE THE THUNDERSTORMS THAT DEVELOP
TODAY AND TONIGHT. ON THE TUCSON SOUNDING THIS MORNING ONLY A
SHALLOW LAYER AROUND 500 MB HAD ANY SIGNIFICANT FLOW AND THIS AT 15
TO 20 KNOTS OUT OF THE EAST. THE PRECIPITABLE WATER REMAINED HIGH AT
1.72 INCHES WHICH WILL PRODUCE HEAVY RAINERS THIS AFTERNOON AND
EVENING. FOR ANY ORGANIZATION WE WILL NEED ADDITIONAL SHEAR IN THE
LOWER LEVELS WHICH COULD COME FROM ONE OF TWO SOURCES. THE MCV TO
OUR SOUTH OR SOME ENERGY CURRENTLY WRAPPING AROUND THE HIGH IN NEW
MEXICO. BOTH MODELS INDICATE ENERGY ENTERING OUR AREA LATE THIS
EVENING WITH THE NAM DRAWING A VORTICITY MAXIMUM FROM THE EAST AND
THE GFS FROM THE SOUTH. EITHER WAY...WITH A DEFORMATION ZONE OVER
ARIZONA...CAPE BETWEEN 1500 AND 2000 AND PLENTY OF MOISTURE...THE
ADDITIONAL BOOST WILL ONLY ENHANCE AND MOST LIKELY ORGANIZE OUR
CONVECTION TONIGHT.

BEYOND TODAY...A TROUGH HAS DEVELOPED ALONG THE WEST COAST AND WILL
STRENGTHEN OVER THE NEXT SEVERAL DAYS AS THE AXIS SHIFTS SLOWLY
EASTWARD. THIS WILL RESULT IN A SLOW...LET ME EMPHASIS SLOW...DRYING
TREND THROUGH NEXT WEEK. AFTERNOON TEMPERATURES WILL REMAIN AROUND
NORMAL AS OVERNIGHT TEMPERATURES ARE MODERATED BY HIGH CLOUDS.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

EVANS
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 11, 10:36 AM MST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1036 AM MST FRI AUG 11 2006

AZZ019-029>035-120700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1036 AM MST FRI AUG 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

LIKE THE PAST SEVERAL DAYS...THERE IS AN ELEVATED RISK OF HEAVY
RAIN AND FLASH FLOODING. THE ATMOSPHERE REMAINS EXTREMELY MOIST
AND RATHER UNSTABLE. THE GROUND OVER MUCH OF SOUTHEAST ARIZONA
REMAINS NEARLY SATURATED. STEERING FLOW REMAINS VERY LIGHT. THERE
ARE TWO UPPER LEVEL DISTURBANCES WHICH MAY ENHANCE THUNDERSTORM
DEVELOPMENT. ONE WILL MOVE SLOWLY EAST ACROSS CENTRAL AND NORTHERN
ARIZONA. THE OTHER OVER NORTHERN SONORA WAS DRIFTING NORTHWEST
TOWARD THE INTERNATIONAL BORDER.

THE MOST LIKELY AREA FOR INITIAL STRONG THUNDERSTORM DEVELOPMENT
WILL BE WHERE SKIES WERE CLEAR EARLY THIS MORNING...NAMELY OVER
EXTREME EASTERN PIMA...EXTREME EASTERN PINAL...GREENLEE...GRAHAM
AND COCHISE COUNTIES. HOWEVER AS THE DAY PROGRESSES...SOME
CLEARING IS EXPECTED OVER SOUTH CENTRAL ARIZONA WHICH WILL
INCREASE THE THREAT OVER SANTA CRUZ...THE REST OF PIMA...AND
WESTERN PINAL COUNTY LATE THIS AFTERNOON AND TONIGHT.

DUE TO VERY SLOW AND ERRATIC CELL MOTIONS...THE PRIMARY RISK WILL BE
FOR 1 TO 2 INCHES OF RAIN PER HOUR FROM THE STRONGEST STORMS...
ESPECIALLY NEAR MOUNTAINS. AN ISOLATED WET DOWNBURST OR TWO IS
ALSO POSSIBLE WITH DAMAGING WIND GUSTS. IF THE STORMS BECOME MORE
ORGANIZED...FLASH FLOOD WATCHES AND WARNINGS MAY BE REQUIRED LATER
TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS...SOME WITH HEAVY RAIN...ARE POSSIBLE
AGAIN ON SATURDAY BEFORE A SLIGHT DOWNTURN IS EXPECTED EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:55 PM MSTFlash Flood WarningTWCPinal35 min
Aug 11, 12:01 PM MSTFlash Flood WarningTWCGraham59 min
Aug 11, 12:30 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Aug 11, 12:46 PM MSTFlash Flood WarningTWCCochise59 min
Aug 11, 1:08 PM MSTFlash Flood WarningTWCCochise67 min
Aug 11, 1:54 PM MSTFlash Flood WarningTWCCochise2 hr
Aug 11, 2:58 PM MSTSevere Thunderstorm WarningTWCCochise47 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.